Is Veltam effective for mild prostatic enlargement?
Q: I am 48 years male, 171 cm tall and 100 kgs in weight. I am hypertensive and on Amlopress AT and Losar 50 twice daily. Recently, due to frequent urination at night, my physician suggested KUB Prostrate, which revealed post void urine - 10 ml, mild prostatic enlargement weighing 28 mg. He sent me to a general surgeon who, after digital rectal examination, suggested taking Veltam 0.4 once in the night. My urine exam is normal. How does this medicine help cure symptoms and for how long do I need to take it? What is the criterion to know whether Veltam is effective or not and lastly is sexual activity contraindicated? Please guide me.
A:Amlopress-AT is the brand name of a product that contains two medicines: amlodipine and atenolol. Losar contains losartan. Thus you are taking three medicines to control your blood pressure. It is not clear if an attempt was made to control the blood pressure with one or two medicines before adding the third one. At your age, lesser the drugs better in the long range. The problem with too many medicines is that they can also cause too many side effects. For instance amlodpine (Amlopress AT) can cause increase in urine frequency and other micturition disorders. Similarly losartan (Losar 50) does cause increased urinary frequency, nocturia (passing of urine at night) and even impotence. It is because of these reasons that we prefer an ACE inhibitor such as enalapril (sold under the brand names of BQL, Enam etc). If the blood pressure is not controlled with enalapril, then we add a mild anti-hypertensive diuretic such as indapamide (sold as Indicontin Continus 1.5 mg) taken in the morning. The normal weight of prostate varies from person to person depending on age etc. For your age, weight etc. a prostate of 28 g (not mg) is quite normal. A residual urine of 10 ml is also not diagnostic of enlarged prostate. From the information given by you, I doubt if prostate is causing nocturia. Your nocturia could possibly be related to side effects of medicines. Sexual activity is not at all contraindicated. Veltam is the brand name of a medicine called tamsulosin. It is used in benign enlargement of prostate. If possible, we avoid using it in sexually active males because it can result in retrograde ejaculation (semen travelling in the opposite direction). I notice that for your height of 171 cm, you are certainly obese at 100 kg. Obesity causes several problems: difficulty in controlling blood pressure and risk of enlargement of prostate. It is time you paid more attention to life style changes.